Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


SIDE EFFECT OR PCP SYMTOMS ???
Jul 21, 2005

My husband realised that he had diagnosed with HIV+ only last month, due to that he is having fever at around 37.2 degree celcious for around 2 months, so he was admitted to the hospital for oppurtunistic infections checking, but seems no infections besides ulcer in his mouth.1 week after discharge from hospital, the first CD4 count shows only 7. We started HAART with efavirenz + Lamivudine + Zidovudine, together with Bactrim. He is very depress now, never have hope on the increase of CD4 count. After 1 week's HAART treatment, he had the viral load test and result shows at 146. Due to the CD4 is too low, he applied for 6 months unpaid leave to have a rest at home and to avoid any infections like PCP and TB. The problem is he always feel depress, tired, lack of energy, having flu (not serious) for several weeks, 1 time cough in 2 days time(is this called unproductive dry cough?), cannot walk too fast, and temperature remain at 37.2 degree celcious.Always have sleepless night. Few months ago, he is at his weight of 56kg, when first came to know that he diagnosed with HIV+ last month, he is at his weight 53kg, now he is at 52.5kg. His appetite is not as good as before, but still he force himself to eat, and also taking a lot of fruits.But still the weight loss.He feels not comfortable with the stomach, seems like always full with water and food. He always cry and feel regret that he has this kind of illness. I worried very much is this the symtoms for PCP ? Or just the side effect from the treatment? How long is the side effect is going to last?As according to doctor, his body should have get used to the medicine, his psycology making him feel sick. But i don't think the doctor is correct, he is really lack of energy, if not he wants to go back to his job and earn the salary, i am going to give birth in 3 months time, we need money. I worried very much on his flu, tiredness and lack of energy, i hope this is not the PCP which is life treatening. Should i trust the doctor that during his stay in hospital, they have checked thoroughly and no TB and PCP were found? In six months time, the CD4 would increase by how many? Besides getting spread by others, would the TB and PCP disease develop in the body on his own? Awaiting for your reply... appreciated !!! Many thanks, Pregnant Lady

Response from Dr. Young

Dear Pregnant Lady, thank you for your post.

I'm sorry to hear about your husband's condition. From what you've described, I don't think that he's got Pneumocystis pneumonia (PCP), but he's clearly not doing as well as I might hope.

From mood symptoms to fatigue to anorexia, these are issues that should and can be dealt with by his doctors. First off, his lack of energy could readily be a side effect of medications, possibly due to anemia (usually caused by AZT, but there are other possibilities, too). Simple blood work can establish (or eliminate) this diagnosis. His saddness sounds like depression (not unusual for persons in his circumstances, but perhaps made worse by the Sustiva).

Just to answer your question, PCP typically has low grade fever, progressively worsening shortness of breath (and fatigue) and persistent, non-productive cough (though some don't have this symptom). Because of the lack of the majority of these symptoms, I'd be surprised if PCP or TB were issues.

Lastly, if your husband's viral load is only 146 after one week of treatment, this is terrific news. It means that his medications are working very well in suppressing the virus. I'd expect, therefore, to see a ~150-250 CD4 cell increase in the first year of treatment; often a 50-100 cell rise in only a few months (of course, there's a lot of variability to this prediction).

No matter what, I think that I'd reconnect with your husband's doctor to review his symptoms and to schedule a reevaluation.

Good luck, PL, let us know what happens. BY



Previous
Alchohol consumption
Next
3rd Generation HIV meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement